Monday

Back to Basics: Acetaminophen Overdose & Management

Acetaminophen (Tylenol, Paracetamol, APAP) is a commonly used analgesic and antipyretic agent found in many over the counter and prescription medications.  It is one of the most common toxic exposures responsible for an estimated 450 deaths annually in the United States, and it is the most common cause of acute liver failure in the United States.

 

 

Category (Day): 

Chvostek’s Sign + Hypocalcemia

Chvostek’s sign is momentary contraction of the nose and/or lips in response to tapping the facial nerve at the angle of the jaw.  Associated with hypocalcemia, it has been found to be poorly sensitive and specific.  It is seen in 10-25% of healthy individuals with normal calcium levels, whereas approximately one third of patients with hypocalcemia will not demonstrate this sign.

Category (Day): 

Back to Basics: Lower GI Bleeds

What may appear (and smell) impressive in the ED does not always require emergent intervention, yet understanding how to determine the severity of lower gastrointestinal bleeding, need for aggressive resuscitation, and diagnostic/consultant resources are key for the emergency provider.

Category (Day): 

Baby, It’s Cold Outside: Death by Hypothermia

For some, this topic may be more bread and butter than others. Many of you may work in cold areas where you are likely to see patients with hypothermia on a regular basis, especially in the winter. Whether you work shifts in a mountainous region or are simply catching up on EM topics while studying for boards in your in you flip flops by the beach, here are a few pearls regarding patients who present with hypothermia and their management.

Category (Day): 

Pages